Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Birmingham, AL

May 10, 2006Greene County, Hale County, Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 10, 2006, 1:07 PM CDT for Greene County, Hale County, Sumter County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 1:07 PM CDT (18:07 UTC)
Expired
May 10, 2006, 4:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Hale County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 101810
FFWBMX
ALC063-065-119-102100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF EUTAW
  HALE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF GREENSBORO
  SUMTER COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE AREAS OF...YORK...LIVINGSTON

* UNTIL 400 PM CDT

* AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SLOW MOVING THUNDERSTORMS ACROSS NORTHERN SUMTER...
  NORTHERN GREENE AND HALE COUNTIES...MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAWYERVILLE...KNOXVILLE...FORKLAND AND BELLAMY.

RAIN OF ONE TO TWO INCHES PER HOUR ARE LIKELY ALONG THIS LINE OF 
THUNDERTORMS AS IT SINKS SOUTHWARD.  EXCESSIVE RUNOFF FROM HEAVY 
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3302 8779 3291 8828 3243 8837 3239 8815
      3271 8752 3291 8752

$$
1 follow-up statement
000 
WGUS74 KBMX 101904
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT WED MAY 10 2006

ALC063-065-119-102100-
SUMTER AL-HALE AL-GREENE AL-
202 PM CDT WED MAY 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
GREENE...HALE AND SUMTER COUNTIES...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS THAT WILL PRODUCE FLASH FLOODING ACROSS ALL 
OF THE COUNTIES. THROUGH 230 PM...ONE TO THREE INCHES OF RAIN WILL 
FALL...WITH AN ADDITIONAL ONE TO TWO INCHES BETWEEN 230 PM AND 4 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3302 8779 3291 8828 3243 8837 3239 8815
      3271 8752 3291 8752

$$

STEFKOVICH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 10, 11:45 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 10, 11:45 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CDT WED MAY 10 2006

.UPDATE...
ACTIVE WEATHER ONGOING ACROSS CENTRAL ALABAMA THIS MORNING AND
CONTINUE TO EXPECT SEVERE WEATHER THROUGH THE AFTERNOON AND
EVENING HOURS. SEVERAL COMPLEXES OF THUNDERSTORMS ARE CURRENTLY ON
THE RADAR SCREEN WITH COMPLEX NUMBER ONE ACROSS SOUTHEASTERN AREAS
OF THE CWA AND SECOND COMPLEX JUST ENTERING THE STATE IN MARION
AND LAMAR COUNTIES. A THIRD COMPLEX IS ABOUT TO CROSS THE
MISSISSIPPI RIVER INTO MISSISSIPPI.

COLD FRONT IS STILL WELL TO OUR WEST ACROSS SE MISSOURI...ARKANSAS...
AND NW LOUISIANA. UNFORTUNATELY THIS WILL MAKE FOR A LONG
AFTERNOON AND EVENING. AMAZINGLY IT SEEMS THAT THE ATMOSPHERE IS
ABLE TO RECOVER BEHIND THESE COMPLEXES AS THEY HAVE HAD NO PROBLEM
SUSTAINING THEMSELVES. WITH A PRIME UNSTABLE ATMOSPHERE ACROSS
SOUTHERN MISSISSIPPI AND WEST AND SOUTHWEST ALABAMA...BELIEVE THIS
AREA WILL HAVE THE GREATEST THREAT FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING.

HAVE UPDATED THE CURRENT FORECAST TO INCREASE POPS TO CATEGORICAL
FOR ALL AREAS. HAVE ALSO ADJUSTED AFTERNOON TEMPS...DEWPOINTS...
AND QPF. ALSO ISSUED A FLASH FLOOD WATCH FOR AREAS ALONG AND WEST
OF INTERSTATE 65 UNTIL MIDNIGHT. WILL ALSO CANCEL SEVERE
THUNDERSTORM WATCH 329.

FYI...WE WILL BE DOING A 17Z BALLOON RELEASE RATHER THAN THE
TRADITIONAL 18Z RELEASE AS THUNDERSTORMS ARE EXPECTED OVER THE
UPPER BUILDING AT RELEASE TIME.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR AREAS ALONG ANS WEST OF
INTERSTATE 65.

&&

KNS/99
Hazardous weather outlook, May 10, 10:05 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 AM CDT WED MAY 10 2006

ALZ011>015-017>050-110605-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1005 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL
THROUGHOUT THE DAY ACROSS MOST OF CENTRAL ALABAMA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO LAMAR AND
MARION COUNTIES AROUND 1030 AM...AND MOVE ACROSS WINSTON...FAYETTE...
WALKER...NORTHERN PICKENS AND NORTHERN TUSCALOOSA COUNTIES BETWEEN
1030 AM AND NOON.  THE PRIMARY THREAT WILL HEAVY RAINFALL AND
DAMAGING STRAIGHT LINE WINDS. THE LINE WILL LIKELY DEVELOP SOUTHWARD
DURING THE DAY AND AFFECT AREAS ALONG AND SOUTH OF INTERSTATE 20...
AND WEST OF INTERSTATE 65 BETWEEN NOON AND 3 PM.  THE HIGHEST THREAT
OF SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20 WHERE THE AIRMASS IS
MORE UNSTABLE.

ADDITIONAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
AREAS EAST OF INTERSTATE 65 DURING THE AFTERNOON AND EVENING HOURS
PRIMARILY FROM 3 PM UNTIL MIDNIGHT.

THERE IS ALSO A SIGNIFICANT THREAT OF FLASH FLOODING TODAY AND
TONIGHT...MAINLY FOR AREAS ALONG AND WEST OF INTERSTATE 65. HEAVY
RAINFALL OVER THE PAST 24 HOURS HAS RESULTED IN SATURATED GROUND
CONDITIONS...AND MANY CREEKS ARE NEAR BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 30 TO 40 MPH CAN BE EXPECTED...AND A
WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH THIS EVENING.

In the hours before

Local storm report, May 10, 11:50 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     REFORM                  33.38N 88.02W
05/10/2006                   PICKENS            AL   LAW ENFORCEMENT

            SCATTERED TREES BEING REPORT DOWN ACROSS NORTH END OF
            COUNTY.

&&

JONES/90
Local storm report, May 10, 11:54 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     FAYETTE                 33.69N 87.83W
05/10/2006                   FAYETTE            AL   EMERGENCY MNGR

            SCATTERED TREES BEING REPORTED DOWN COUNTYWIDE.

&&

JONES/90
Special weather statement, May 10, 12:35 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT WED MAY 10 2006

ALZ023-101800-
TUSCALOOSA-
1235 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
100 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXTREME EAST CENTRAL TUSCALOOSA COUNTY...MOVING
EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, May 10, 12:44 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT WED MAY 10 2006

ALZ034-101830-
BIBB-
1244 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 130 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WOODSTOCK TO 17 MILES WEST OF WEST
BLOCTON...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WOODSTOCK AND WEST BLOCTON THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, May 10, 12:53 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT WED MAY 10 2006

ALZ025-101900-
SHELBY-
1253 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 200 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHELBY CO AIRPORT...
ALABASTER AND CHELSEA THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

KSL
Local storm report, May 10, 1:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      HUEYTOWN                33.44N 87.00W
05/10/2006                   JEFFERSON          AL   AMATEUR RADIO

            FLOODED STREETS IN HUEYTOWN BY WINN DIXIE...ALLISON
            BONNET AND FOREST STREET...6 TO 8 INCHES ON ROAD.

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:23 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens52 min
May 10, 6:06 AM CDTSevere Thunderstorm WarningBMXGreene, Tuscaloosa26 min
May 10, 10:33 AM CDTFlash Flood WatchBMXAutauga, Bibb, Blount, Chilton, Dallas, Elmore and 16 more11 hr
May 10, 10:55 AM CDTSevere Thunderstorm WarningBMXLamar65 min
May 10, 11:04 AM CDTSevere Thunderstorm WarningBMXMarion41 min
May 10, 11:23 AM CDTSevere Thunderstorm WarningBMXFayette52 min
May 10, 11:30 AM CDTSevere Thunderstorm WarningBMXPickens45 min
May 10, 11:33 AM CDTSevere Thunderstorm WarningBMXWinston57 min
May 10, 11:44 AM CDTSevere Thunderstorm WarningBMXWalker61 min
May 10, 11:52 AM CDTSevere Thunderstorm WarningBMXTuscaloosa38 min
May 10, 11:59 AM CDTSevere Thunderstorm WarningBMXGreene31 min
May 10, 12:25 PM CDTSevere Thunderstorm WarningBMXJefferson50 min
May 10, 12:50 PM CDTFlash Flood WarningBMXPickens, Tuscaloosa3 hr
May 10, 1:17 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby28 min
May 10, 1:35 PM CDTSevere Thunderstorm WarningBMXSumter40 min
May 10, 1:48 PM CDTSevere Thunderstorm WarningBMXMarion42 min
May 10, 1:55 PM CDTSevere Thunderstorm WarningBMXLamar37 min
May 10, 2:01 PM CDTTornado WarningBMXSumter29 min
May 10, 2:17 PM CDTSevere Thunderstorm WarningBMXPickens43 min
May 10, 2:19 PM CDTFlash Flood WarningBMXWinston116 min
May 10, 2:23 PM CDTTornado WarningBMXMarengo37 min
May 10, 2:25 PM CDTSevere Thunderstorm WarningBMXCoosa50 min
May 10, 2:36 PM CDTSevere Thunderstorm WarningBMXHale, Perry39 min
May 10, 2:44 PM CDTFlash Flood WarningBMXMarengo3 hr
May 10, 2:51 PM CDTFlash Flood WarningBMXBibb, Chilton, Coosa, Tallapoosa3 hr
May 10, 2:55 PM CDTTornado WarningBMXMarengo19 min
May 10, 2:58 PM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
May 10, 3:08 PM CDTFlash Flood WarningBMXAutauga, Dallas, Elmore3 hr
May 10, 3:25 PM CDTSevere Thunderstorm WarningBMXMarengo35 min
May 10, 3:31 PM CDTFlash Flood WarningBMXPerry119 min
May 10, 3:36 PM CDTSevere Thunderstorm WarningBMXChambers39 min
May 10, 3:43 PM CDTFlash Flood WarningBMXTalladega62 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery62 min
May 10, 3:58 PM CDTSevere Thunderstorm WarningBMXLee47 min
May 10, 4:01 PM CDTFlash Flood WarningBMXLowndes, Montgomery119 min
May 10, 4:17 PM CDTSevere Thunderstorm WarningBMXChambers28 min
May 10, 4:24 PM CDTFlash Flood WarningBMXChambers, Lee2 hr
May 10, 4:28 PM CDTSevere Thunderstorm WarningBMXRussell47 min
May 10, 4:34 PM CDTSevere Thunderstorm WarningBMXBullock26 min
May 10, 5:23 PM CDTFlash Flood WarningBMXMarengo, Sumter2 hr
May 10, 5:53 PM CDTSevere Thunderstorm WarningBMXLowndes52 min

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.